You are here

OT again - Medications (for us, not skids)

juststressedbeyondbelief's picture

So steplife causes an abundance of stress, compounded with our jobs, I'd imagine a large population of us are medicated, so I figured this would be a good place to ask about it. I've been given two (new) things at my last appointment.

Celexa(ssri inhibitor) - An anti-depressant even though I told the doctor that I wasn't depressed? It's day one of this, and I feel really weird, like tipsy, but able to function.  Also, why is he giving me anti-depressants - he didn't really give me a clear answer other than (it helps with anxiety). Has anyone else on ssri inhibitors had similar experiences?

Ativan(benzo) - Said for emergency use only, take it in the case of a panic attack. If I popped one of these with a classroom of students, will I still be able to function? - For anyone that has taken benzo's in the past.

 

I am a teacher, and I did ask our nurse what the policy for prescription medication was, and she said that if it's prescribed, it's fine.

lieutenant_dad's picture

I couldn't pop an Ativan and continue to function, but that's me and not you. If you're concerned about how you'll react, I'd consider taking one on a weekend and seeing how your body responds.

Gimlet's picture

Are you having panic attacks?  I would be very careful with the Ativan, that should be reserved for panic attacks only.  Benzodiazepines are highly addictive and not something I would encourage unless really needed.  

Have you tried EMDR or CBT for this?

Celexa is commonly used for anxiety, as is Lexapro.

I don't take any of those medications but have tried a number of SSRIs in the past (they don't work for me so I've had to use behavior and lifestyle modification to deal with depression).  Every person is different and it might take time to find the right medication and dose and your body will have to adjust at first. 

juststressedbeyondbelief's picture

I wasn't aware that it was a panic attack at the time, as outwardly I'm very calm, but yes. Heart starts to pound, loss of breath.

Aniki's picture

Physical symptoms of anxiety include:

  • Pounding heart
  • Sweating
  • Heachaches
  • Upset stomach
  • Dizziness
  • Diarrhea or frequent urination
  • Shortness of breath
  • Muscle tension or twitches
  • Shaking or trembling
  • Insomnia

tog redux's picture

I hope you are in therapy - a good therapist can help you with the anxiety and panic so you don't need to use benzos.  They are addictive and they don't treat the root of the problem - your thinking and your life circumstances.  I'm all for meds - but there is a lot of evidence that therapy is just as effective, if not more, for anxiety. 

juststressedbeyondbelief's picture

I do talk to the work provided psychologists, yes.

There's a breaking point for all teachers in my building, and I reached mine awhile back.

They do help - if not simply because they listen.

tog redux's picture

Well - that might not be enough if they aren't teaching you ways to cope with your anxiety, ie, Cognitive Behavioral Therapy. 

juststressedbeyondbelief's picture

Oh, they get the root of the issue, but quitting my job isn't really the best choice for my family at the moment, haha.

Mostthanklessjobever's picture

I've spent years on depression and anxiety meds but to me they are just a blanket for the root issues.  I had to deal with mine (still working on that) through therapy but I have been off meds about 7 years now.  Although at times I think I need them again!

SCDad01's picture

Doctors are so quick to write a prescription, especially depession/anxiety meds.  I've never taken Celexa, but I've had mild depression on and off for years and doc recently put me on Cymbalta due to my current separation.   I definately advise staying away from this one.  It made me clumsy, in a fog and forget about sex.   I stayed on it for a month b/c doc said it would get better, but it didn't.  So I'm off it and we're trying another one. 

You say you don't need it, but he did write it for a reason.  Perhaps something you mentioned to him.   Depression can manifest itself in may ways...stress for me.   Try it for a while and see what happens.  If the side effects get worse or don't fade to where you can tolerate them, I would talk to your doc.

I cant' speak to the Ativan since I've never been on it.  But it is a serious med and I would avoid it if you can.  Perhaps try the Celexa and see if things improve.  Good luck!

juststressedbeyondbelief's picture

Thanks.

The sex comment made me chuckle a little.

The thought that ran through my head was "people have sex with their wives?" lol.

Willow2010's picture

I wasn't aware that it was a panic attack at the time, as outwardly I'm very calm, but yes. Heart starts to pound, loss of breath.

+++++++++++++++++++++++++++++++++++++++++++++++++++++

Hmmm...You might want to be tested for AFIB.  I thought I was having panic attacks a few times a year.  Even though I am not depressed or highly anxious.  Finally got tested and it was AFIB.  

juststressedbeyondbelief's picture

I'll ask about it at my appointment here in a few weeks. The psychiatrist that I saw didn't seem overtly concerned with my comments about my heart pounding or the dizziness - he acted like it was a pretty normal thing.

I couldn't get the thought that he was stone facing me the entire time to see if I would answer questions differently. Maybe it's a psychiatrist thing.

SecondNoMore's picture

I have had two people close to me (my mom and an ex-BF) use Ativan. The ex-BF was prescribed it 'as needed' when he lived in CA in his early 20s and he said it worked really well. When he moved, his new doctor told him he should take it consistently. He said that was a huge mistake.

My mom has used it as well to help her sleep due to medical issues she has. It was really useful for a while, but it definitely brings you down, even if you only use it at night. 

BethAnne's picture

My prescription: You need a new doctor.

A good doctor should explain why they are suggesting medication for something that you do not belive that you suffer from or take the time to answer questions about side effects and how a medication might affect you should you take it in various settings inluding the workplace. 

Depression can have a ton of symptoms that do not seem obvious so it could be that you have some of the lessor known symptoms or perhaps this medication is used to treat other things than just depression sometimes. Or perhaps this doctor is just giving you what they think they hear you are asking for without actually listening to what you are really telling them. What ever the situation good communication and trust are key to the doctor patient relationship and it sounds like that does not exist with your doctor. 

Rags's picture

If your blended family marriage and life as a SParent is causing you depression and panic attacks to the point you need to be medicated, find a new spouse. One without children.

Gimlet's picture

He has one child and another on the way with his wife.  I am not sure he's in a good position to find a new wife (and I don't believe he wants to leave), and for Dog's sake, let's not inflict his current wife on ANYONE as a BM, let alone a poor childless woman.  

susanm's picture

The others made excellent points about the Ativan.  It is an addictive medication but, as with all meds, there are pros and cons.  The con is the potential for addiction if not used responsibly.  The pro is that it will stop a panic attack which can be very damaging in and of itself both psychologically and physiologically.  

You did not say what the dosage prescribed was.  Ativan comes in a wide range of strengths.  There is a large difference between a .5 mg tablet all the way to a 2 mg tablet!   For the sake of safety I would take the prescribed dose when you do not have to drive or teach first so that you know how it will effect you.

My biggest concern is that you do not have the kind of relationship with your doctor that allows you to bring these concerns directly to them.  You have every right to ask questions of them until you are satisfied with the answers.  If they are unwilling to answer you then you need a new doctor.  Like with all professionals, you pay them for their expert opinion and they work for you to provide it in a way that you can understand.

Jcksjj's picture

I've taken both SSRI's and Ativan before. I would only use the ativan absolutely when necessary and get into therapy asap. Long run ativan makes things way worse. SSRIs I had more side effects then benefits, but everyone is different for that. I take Buspar now and its been the most effective thing for anxiety with no side effects other than feeling a little dizzy for about an hour when I first started it. It's kind of like an SSRI, but it only acts on one particular type of serotonin receptor.